High triglycerides increase risk of neuropathy for patients with HIV

Michael Carter
Published: 14 December 2010

HIV-positive patients with high triglycerides have an increased risk of neuropathy, according to US research published in the online edition of AIDS. The association between triglyceride levels and neuropathy was independent of any other risk factor.

“Since triglyceride levels were identified as a major risk for HIV-sensory neuropathy, interventions leading to reduction of triglyceride levels could reduce incidence of HIV-sensory neuropathy, a possibility that should be explored in future studies,” write the investigators.

Damage to the nerves responsible for sensation – sensory neuropathy – is common in patients with HIV. It can be an extremely painful and debilitating condition that mainly affects the feet and lower legs.

Before effective antiretroviral therapy became available, neuropathy was associated with a low CD4 cell count and a high viral load. Neuropathy has also been associated with treatment with some older anti-HIV drugs (especially d4T, ddC and ddI), as well as statins and life-style factors such as alcohol consumption.

Research involving patients with diabetes has established a relationship between high triglycerides and sensory neuropathy. A large number of patients with HIV have elevated triglycerides, due either to HIV infection or particular antiretroviral drugs. Therefore investigators from the HIV Neurobehavioral Research Center in San Diego wished to see if high triglycerides were associated with neuropathy in patients with HIV.

Their study was single centre and had a cross-sectional design. The participants were 436 HIV-positive individuals and 55 HIV-negative controls. All were seen between January 2000 and December 2009.

Most (86%) of the HIV-positive patients were men and their average age was 47 years.  Three-quarters were taking antiretroviral therapy and had an undetectable viral load. Their current median CD4 cell count was 458 cells/mm3.

Mean triglyceride levels were significantly higher in the patients with HIV than the HIV-negative controls (245 mg/dl vs. 160 mg/dl, p < 0.001)

Individuals with HIV were also significantly more likely than individuals who were HIV-negative to have signs of sensory neuropathy (27% vs. 10%).

Factors associated with neuropathy in patients with HIV included older age (p < 0.001), increased height (p < 0.001), a lower nadir CD4 cell count (p < 0.002), type 2 diabetes (p < 0.01), treatment with a protease inhibitor (p < 0.02), and use of statins (p < 0.01). Surprisingly, treatment with “d” drugs (d4T, ddC, ddI) was not associated with neuropathy.

Further analysis identified an independent relationship between high triglycerides and neuropathy.

On the basis of their triglycerides, the patients were divided three groups: low (144 patients, below 141 mg/dl), medium (145 patients, 142-243 mg/dl), and high (145 patients, above 243 mg/dl).

Patients with the highest triglycerides were almost three-times more likely than those with the lowest triglyceride measurements to have sensory neuropathy (OR, 2.6; 95% CI, 1.2-5.8).

“After adjusting for concomitant clinical and demographic factors related to HIV-sensory neuropathy, the association of HIV-sensory neuropathy with triglyceride levels persisted,” the researchers emphasise.

It is thought that neuropathy is caused by damage to mitochondria. The investigators suggest, “high triglyceride levels might lead to alteration in mitochondrial energy metabolism and membrane permeability.”

They conclude, “these findings illustrate the pathogenic complexity of HIV-sensory neuropathy to which not only HIV infection, but also its treatment, is a major contributor.”

Routine HIV care should include regular monitoring of lipid levels, and treatment of high triglycerides could not only reduce the risk of cardiovascular disease, but also help avoid neuropathy.

Reference

Banerjee S et al. Hypertriglyceridemia in combination antiretroviral-treated HIV-positive individuals: potential impact on HIV sensory polyneuropathy. AIDS, 25, online edition: DOI: 10. 10/QAD.0b013e328341dd68, 2010 (click here for the free abstract).